Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 27, 2020Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2020, 12:12 AM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 12:12 AM CDT (05:12 UTC)
Expired
Jun 27, 2020, 1:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 12:35 AM CDTTSTM WND DMGScott City, KSPHOTOS OF A LIGHT POLE DOWN, SIGN DAMAGE, AND ROOF DAMAGE IN SCOTT CITY.
Jun 27, 12:35 AM CDTTSTM WND GST 562 Ese Scott City, KSAWOS STATION KTQK SCOTT CITY.
Jun 27, 12:37 AM CDTTSTM WND GST 6210 Se Scott City, KS
Jun 27, 12:45 AM CDTTSTM WND GST 581 Sw Scott City, KSMESONET STATION AS692 SCOTT CITY.
Jun 27, 12:45 AM CDTHAIL 0.75Scott City, KSREPORT WAS FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS53 KDDC 270512
SVRDDC
KSC055-093-171-270600-
/O.NEW.KDDC.SV.W.0129.200627T0512Z-200627T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1212 AM CDT Sat Jun 27 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Scott County in west central Kansas...

* Until 100 AM CDT.

* At 1212 AM CDT, severe thunderstorms were located along a line
  extending from 13 miles north of Modoc to 14 miles north of
  Deerfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Scott City, Shallow Water, Grigston, Manning, Friend and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3869 10070 3808 10070 3817 10122 3826 10120
      3827 10112 3866 10113
TIME...MOT...LOC 0512Z 272DEG 30KT 3867 10117 3819 10119 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
141 
WWUS53 KDDC 270532
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1232 AM CDT Sat Jun 27 2020

KSC055-093-171-270600-
/O.CON.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/
Kearny KS-Finney KS-Scott KS-
1232 AM CDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SCOTT COUNTIES...

At 1232 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Modoc to near Friend, moving east at
40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Friend and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3869 10070 3808 10070 3817 10122 3826 10120
      3827 10112 3866 10113
TIME...MOT...LOC 0532Z 255DEG 33KT 3858 10106 3823 10081 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
284 
WWUS53 KDDC 270545
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Sat Jun 27 2020

KSC093-270555-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/
Kearny KS-
1245 AM CDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern and west central Kansas.

LAT...LON 3869 10070 3808 10070 3836 10108 3866 10113
TIME...MOT...LOC 0545Z 272DEG 30KT 3858 10095 3823 10070 

$$

KSC055-171-270600-
/O.CON.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/
Finney KS-Scott KS-
1245 AM CDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTH CENTRAL FINNEY AND SCOTT COUNTIES...

At 1245 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Scott City to 11 miles east of
Friend, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Friend and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3869 10070 3808 10070 3836 10108 3866 10113
TIME...MOT...LOC 0545Z 272DEG 30KT 3858 10095 3823 10070 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
485 
WWUS53 KDDC 270556
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1256 AM CDT Sat Jun 27 2020

KSC055-171-270606-
/O.EXP.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/
Finney KS-Scott KS-
1256 AM CDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY AND SCOTT
COUNTIES WILL EXPIRE AT 100 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern and west central Kansas.

LAT...LON 3869 10070 3808 10070 3836 10108 3866 10113
TIME...MOT...LOC 0556Z 272DEG 30KT 3858 10085 3823 10060 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:00 AM CDT, 12 minutes earlier.

Area forecast discussion, Jun 27, 12:00 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT Sat Jun 27 2020

...updated aviation section...

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Fri Jun 26 2020

The pattern through Sunday will be characterized by weak westerly
flow at mid and upper levels, with a front draped across western
Kansas. This is a typical pattern for isolated late day
thunderstorms and then more organized storm clusters at night
rolling eastward from the high plains. The problem for the next
two nights is the placement of the storm clusters. The front
today is not making it very far south and this is concerning since
the paths of larger storm clusters tend to be north of these
fronts. Thunderstorms have already developed in central Colorado
early this afternoon as marginally moist, post frontal upslope
flow and weak westerlies encourage convection. This activity
should blossom into an organized storm cluster and propagate
eastward and southeastward into western Kansas. Other
thunderstorms are expected to develop along the Raton Mesa and
then move eastward, possibly affecting Elkhart and Liberal this
evening. These storms will probably form into a much smaller
cluster or line. The main concerns with overnight storms are wind
gusts to 60 mph, small hail and heavy rain. It is uncertain how
much rain will fall in the D3 drought area, but at least the
northern part has a good chance (Johnson northward to Syracuse
and eastward to Lakin). Ahead of all of this, there is only a
slight chance of an isolated storm or two along the frontal
boundary early this evening across western Kansas, but low level
convergence is marginal.

An outflow boundary will exist Saturday either across southwestern
Kansas or the Oklahoma Panhandle and may not completely wash out
during the day. With persistent westerlies across the Rockies,
another MCS is possible Saturday night across western Kansas,
although the areal extent may be less. The upslope flow is also
expected to be weaker; but this may be in error if the overnight
outflow creates more of a cold pool. Decided to raise t-storm
chances a bit but not get too carried away due to the great
uncertainty with what happens tonight. Highs Saturday will depend
also on how much tonight's MCS cools off the lower levels so that
highs could be anywhere in the 90s, with the coolest readings
where the heaviest rain occurs tonight(probably Dighton to Scott
City to Lakin westward).

.LONG TERM...(Sunday through Friday)
Issued at 308 PM CDT Fri Jun 26 2020

T-storm chances diminish by Sunday as the upper level winds
become more southwesterly ahead of a developing western United
States through. Isolated afternoon and evening t-storms can't be
completely ruled out. A warming trend can be expected with highs
at or near 100 by Monday and possibly 100-105 Tuesday. T-storms
still cant be ruled out given the heat and decent low level
moisture, along with possible minor distances embedded in the
weak mid to upper level southwesterly flow. But organized storm
clusters are unlikely. A cold front associated with the western US
upper trough may approach western Kansas by Wednesday night and
bring a few thunderstorms before upper level ridging builds across
the high plains. However, with a front gradually weakening under
the ridge, isolated thunderstorm activity still can't be ruled out
late week on the high plains with elevated heating.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1158 PM CDT Fri Jun 26 2020

An MCS is ongoing across northwest Kansas, with numerous weaker
discrete thunderstorms rapidly developing upstream along the surface
front just north of GCK and DDC. If the system's propagation remains
on it's northern trajectory, perhaps HYS is the only terminal
impacted by heavy train and strong to severe wind gusts in the next
few hours, however GCK is close enough to see impacts as well. Once
the cluster moves through the area, we will need to monitor for low
stratus development in the HYS area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  95  67  96 /  20  10  20   0
GCK  64  94  65  98 /  30  10  40   0
EHA  64  95  65  99 /  30  10  20   0
LBL  64  97  66  99 /  20  10  20   0
HYS  66  92  67  96 /  70  10  20  10
P28  69  96  71  96 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Russell
Hazardous weather outlook, Jun 26, 4:38 AM CDT, 19 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
438 AM CDT Fri Jun 26 2020

KSZ030-031-043>046-061>066-074>081-084>090-270945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
438 AM CDT Fri Jun 26 2020 /338 AM MDT Fri Jun 26 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A surface front will stall over the area this afternoon  and
become the focus area for isolated strong to severe thunderstorms
in the late afternoon. Later in the evening, widespread
thunderstorms will move into western Kansas from Colorado.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Hot weather will continue through the extended period with
occasional afternoon rounds of strong to severe thunderstorms.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jun 26, 10:48 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     NON-TSTM WND GST ELKHART                 37.00N 101.90W
06/26/2020  M68 MPH          MORTON             KS   AWOS

            AWOS STATION KEHA ELKHART AWOS SITE.

&&
Special weather statement, Jun 26, 10:55 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
955 PM MDT Fri Jun 26 2020

KSZ061-270445-
Hamilton KS-
955 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL
1045 PM MDT...

At 954 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles northwest of Coolidge, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10173 3792 10159 3789 10204
TIME...MOT...LOC 0354Z 238DEG 19KT 3810 10213

UMSCHEID
Special weather statement, Jun 26, 11:12 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
1112 PM CDT Fri Jun 26 2020

KSZ061>063-270445-
Finney KS-Kearny KS-Hamilton KS-
1112 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY
AND NORTHWESTERN FINNEY COUNTIES UNTIL 1145 PM CDT/1045 PM MDT/...

At 1111 PM CDT/1011 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Holcomb to near
Kendall. Movement was east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Kendall and Friend.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern Kansas.

LAT...LON 3791 10067 3786 10157 3826 10174 3826 10067
TIME...MOT...LOC 0411Z 286DEG 11KT 3798 10101 3795 10163

UMSCHEID
Special weather statement, Jun 26, 11:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1146 PM CDT Fri Jun 26 2020

KSZ043-044-061>063-270545-
Finney KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
1146 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY...SCOTT...LANE AND NORTHWESTERN GRAY
COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/...

At 1143 PM CDT/1043 PM MDT/, Doppler radar was tracking a significant
wind shift to the northwest, well ahead of numerous thunderstorms, along
a line extending from 9 miles south of Oakley to near Modoc to 8 miles
northwest of Kendall. Individual thunderstorms were moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Dighton, Deerfield,
Grigston, Scott State Lake, Modoc, Shallow Water, Manning, Pendennis,
Amy, Healy, Friend and Shields.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern and west central Kansas.

LAT...LON 3826 10180 3827 10112 3870 10113 3870 10025
      3817 10046 3790 10077 3801 10190
TIME...MOT...LOC 0443Z 296DEG 26KT 3899 10084 3852 10103 3805 10161

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:55 PM CDTSpecial Weather StatementDDCHamilton50 min
Jun 26, 11:12 PM CDTSpecial Weather StatementDDCFinney, Kearny33 min
Jun 26, 11:46 PM CDTSpecial Weather StatementDDCFinney, Kearny, Lane, Scott59 min
Jun 27, 12:41 AM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Scott, Trego49 min
Jun 27, 1:01 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman44 min
Jun 27, 1:09 AM CDTSevere Thunderstorm WarningDDCEllis, Trego51 min
Jun 27, 1:24 AM CDTSpecial Weather StatementDDCHodgeman, Ness, Pawnee, Rush66 min
Jun 27, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Ford, Gray, Kiowa55 min
Jun 27, 1:47 AM CDTSevere Thunderstorm WarningDDCEllis43 min
Jun 27, 3:02 AM CDTSpecial Weather StatementDDCPawnee, Stafford43 min
Jun 27, 4:09 AM CDTSpecial Weather StatementDDCEllis, Rush51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.